Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 9, 2021, 10:48 PM EDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 10:48 PM EDT (02:48 UTC)
- Expired
- Jul 9, 2021, 11:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Boston radar (KBOX), 74 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
986 WWUS81 KBOX 100248 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 1048 PM EDT Fri Jul 9 2021 CTZ003-004-MAZ012-100330- Tolland CT-Windham CT-Southern Worcester MA- 1048 PM EDT Fri Jul 9 2021 ...STRONG THUNDERSTORM IN NORTHEAST CONNECTICUT... At 1046 PM EDT, Doppler radar was tracking a strong thunderstorm over Ashford, or 8 miles northeast of Mansfield, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will accompany this storm along with very heavy rain and minor poor drainage and urban flooding. Locations impacted include... Killingly, Webster, Dudley, Putnam, Thompson, Woodstock, Ashford, Pomfret, Eastford and Union. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4184 7218 4197 7220 4205 7181 4183 7180 TIME...MOT...LOC 0246Z 261DEG 12KT 4190 7215 $$ Nocera
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 10:04 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 9, 10:04 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1004 PM EDT Fri Jul 9 2021
.SYNOPSIS...
Typical summer conditions this weekend into next week, with
scattered showers or thunderstorms most days, mainly in the
afternoon and early evening. Seasonable temperatures this
weekend will begin to trend upward by mid week, with hot and
humid conditions expected by then.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
10 pm update...
Short wave trough entering western NY state is triggering a
cluster of showers and thunderstorms across northern CT at 10
pm. Not expecting severe weather with this activity, but concern
is for minor renewed flooding given heavy rain from earlier
today. Modest instability across western CT with MLCAPEs
500-1000 j/kg and 0-3km CAPE up to 100 j/kg, but diminishing
rapidly eastward. Thus, storms are moving into a more stable
environment across RI and eventually southeast MA. However with
cooling temps aloft with mid level trough and 30 kt of
effective shear, convection will likely be sustained and
traverse all the way to the east coast, albeit in a weaken
state. Again, risk for severe weather is very low, main concern
is possible renewed flooding as some of this activity will
contain heavy downpours given PWATs still around 1.5 inches.
Also, some training component to storm motion is concerning.
Otherwise, warm and humid night ahead along with patchy fog
possible.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
445 pm update...
Relatively tranquil, at least compared to today. Near normal
temperatures, but still a touch of humid conditions, especially
southern areas. Hi-res models show some surface based
instability developing along with some convection. Stuck with a
blend of guidance and have some 30-40% PoPs across the region,
especially central and eastern areas. Basically a typical summer
day situation. Quiet Saturday night with lows dropping into the
lower to mid 60s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
445 pm update...
Relatively tranquil, at least compared to today. Near normal
temperatures, but still a touch of humid conditions, especially
southern areas. Hi-res models show some surface based
instability developing along with some convection. Stuck with a
blend of guidance and have some 30-40% PoPs across the region,
especially central and eastern areas. Basically a typical summer
day situation. Quiet Saturday night with lows dropping into the
lower to mid 60s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
430 AM update...
Highlights
* Unsettled with scattered showers and storms most days. Best chance
for widespread precipitation is late Sunday into Monday.
* Seasonable temperatures into early next week. Temperatures
trending upward for mid to late week.
Ridge axis builds into the eastern Great Lakes on Sunday, but will
have a cutoff low situated over the Mid to Upper Mississippi River
Valley. Heights will continue to rise into early next week, but have
some uncertainty with how quickly the cutoff lifts out. Should see
several shortwaves eject into the region from the cutoff into early
next week. Less certain how things evolve mid to late in the week
given the differences with respect to the cutoff lifting out. Should
see increasing southwesterly flow, which will bring warmer air into
southern New England.
Sunday through Monday...
Confidence in the forecast higher during this timeframe given there
is pretty good model agreement. Ridge axis builds into the region on
Sunday into Monday. The first shortwave lifts into southern New
England on Sunday and slowly lifts into northern New England by late
Monday. Will have a frontal boundary south of the region that
becomes a warm front and begins lifting northward on Sunday. The
front may still remain nearby or south of the region on Monday.
Have kept slight chance to chances of precipitation on Sunday with
the ridge building overhead and shortwave energy lifting in.
Thinking there will be better opportunities late on Sunday through
Monday with the frontal boundary closer to southern New England.
Will have better upper level support being in the equatorward
entrance region late on Sunday into early Monday where have chances
to likely precip. Given the prolonged southwesterly flow will have a
surge of 1.5-2.25 inch PWATS late on Sunday into Monday. Given warm
cloud layer depths are between 3.5-4.5 km could have some heavy rain
with any showers/storms. Nearly identical temperature wise on Sunday
and Monday with 925 hPa temperatures between 16-18 Celsius. Highs
around seasonable with readings in the mid 70s to the low 80s.
Tuesday through Thursday...
Daily chances of isolated to scattered showers and thunderstorms
across the region during this window. Should see the warm frontal
boundary lift through on Tuesday and should be within the warm
sector for Wednesday/Thursday. Don't appear to be any washouts in
this timeframe, but will have increasing instability. Deep layer
shear appears to be limited, so not anticipating an organized
convective threat at this point in time. High temperatures in the
80s for Wednesday and Thursday with 925 hPa temps between 20-25
Celsius.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
02z Update...
Scattered showers and thunderstorms over CT will hold together
and march into RI and eastern MA later this evening and
overnight. Brief heavy rain is the main hazard and frequent
lightning. VFR but MVFR at times in showers and thunderstorms.
IFR conditions may form late tonight along the south coast.
Earlier discussion below.
=================================================================
VCTS and VCSH expected overnight mainly at CT, RI, and southern
MA taf sites. Main forecast problem is the development of low
clouds and fog. Most guidance suggests pretty widespread
development of stratus and fog -- some with LIFR conditions.
Kept it to IFR for most areas, with 1-3SM visibilities and
ceilings below 800ft.
We should see IFR/MVFR conditions lift to VFR tomorrow morning
in most areas, though IFR with low clouds should continue much
of the day for coastal locations like ACK, FMH and HYA. Light
winds should give way to onshore sea breezes by late morning.
KBOS TAF...moderate confidence in TAF. Conditions will rapidly
improve by about 22z. Uncertainty in the development of fog and
low clouds overnight. Sea breeze should develop by 15z Saturday.
KBDL TAF...Moderate confidence. Potential for brief shower or
thunderstorm between 21-02z. Uncertainty in the development of
fog and low clouds overnight.
Outlook /Sunday through Wednesday/...
Sunday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Sunday Night through Monday: Mainly MVFR, with areas VFR
possible. Chance SHRA.
Monday Night: Mainly MVFR, with local VFR possible. SHRA.
Tuesday: Mainly MVFR, with local VFR possible. Chance SHRA.
Tuesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA.
Wednesday: Mainly MVFR, with local IFR possible. Chance SHRA,
isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Conditions will be improving overnight and Saturday. Will still
take some time for the seas to calm down, so a Small Craft
Advisory will be hoisted for the overnight hours. Generally
light winds Saturday and Saturday night
Outlook /Sunday through Wednesday/...
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Sunday Night through Monday: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.
Tuesday Night through Wednesday: Winds less than 25 kt. Areas
of seas approaching 5 ft. Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 9 AM EDT Saturday for ANZ231-232-
235-237-250-251-254>256.
&&
SYNOPSIS...BL/Nash
NEAR TERM...Nocera/BW/Nash
SHORT TERM...Nash
LONG TERM...BL
AVIATION...Nocera/BW/Nash
MARINE...BW/NashHazardous weather outlook, Jul 9, 7:18 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 718 PM EDT Fri Jul 9 2021 CTZ002>004-MAZ002>024-026-RIZ001>007-102330- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 718 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. Will need to be concerned about lingering flooding issues, especially if there is more heavy rainfall from showers arriving from the west. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Will need to monitor area waterways closely this weekend as we continue to dry out from the rainfall of Elsa. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-102330- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 718 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 9, 7:47 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
747 PM EDT Fri Jul 9 2021
CTZ002-003-100030-
Hartford CT-Tolland CT-
747 PM EDT Fri Jul 9 2021
...STRONG THUNDERSTORMS DEVELOPING...
At 747 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hartford, or 7 miles northeast of Torrington, moving east at 25
mph.
Winds in excess of 30 mph will accompany this storm.
Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Enfield, Vernon,
Windsor, South Windsor, Simsbury, Bloomfield, Avon, Suffield, East
Longmeadow, Ellington, Windsor Locks, Somers, Granby, East Windsor,
Canton and Southwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4201 7302 4202 7281 4200 7280 4200 7277
4202 7276 4203 7261 4202 7259 4204 7250
4177 7247 4178 7302 4180 7301 4181 7295
4188 7295 4190 7291 4197 7289 4197 7303
TIME...MOT...LOC 2347Z 264DEG 23KT 4188 7300
BelkSpecial weather statement, Jul 9, 7:50 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
750 PM EDT Fri Jul 9 2021
MAZ008>011-100030-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
750 PM EDT Fri Jul 9 2021
...TORRENTIAL RAINFALL ...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandisfield, or 8 miles southeast of Great Barrington, moving east at
15 mph.
Winds in excess of 30 mph will accompany this storm.
Locations impacted include...
Westfield, Holyoke, Northampton, Agawam, West Springfield,
Easthampton, Suffield, Southwick, Southampton, Huntington, Russell,
Westhampton, Granville, Chester, Blandford, Montgomery and Tolland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4212 7306 4215 7307 4215 7303 4226 7300
4231 7269 4203 7266 4204 7275 4203 7275
4202 7281 4204 7282 4204 7306 4206 7305
4210 7307
TIME...MOT...LOC 2349Z 266DEG 13KT 4214 7321
BelkSpecial weather statement, Jul 9, 8:47 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
847 PM EDT Fri Jul 9 2021
CTZ002-003-MAZ009>011-100145-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
847 PM EDT Fri Jul 9 2021
...TORRENTIAL RAINFALL ...
At 844 PM EDT, Doppler radar was tracking thunderstorms with heavy
rain and minor poor drainage/urban flooding in northern Hartford
county of Connecticut and Hampden county of western Massachusetts,
moving east at 25 mph.
Locations impacted include...
Springfield, Hartford, Manchester, Chicopee, East Hartford, Enfield,
Westfield, Holyoke, Vernon, Windsor, Agawam, West Springfield, South
Windsor, Simsbury, Ludlow, Bloomfield, Avon, Longmeadow, Suffield and
East Longmeadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4215 7307 4214 7305 4215 7303 4221 7302
4217 7240 4178 7242 4183 7294 4188 7295
4190 7291 4197 7289 4197 7303 4204 7301
4204 7306
TIME...MOT...LOC 0044Z 277DEG 38KT 4200 7324
NoceraSpecial weather statement, Jul 9, 10:11 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1011 PM EDT Fri Jul 9 2021 CTZ002>004-MAZ012-RIZ001-100300- Hartford CT-Tolland CT-Windham CT-Southern Worcester MA- Northwest Providence RI- 1011 PM EDT Fri Jul 9 2021 ...LINE OF THUNDERSTORMS IMPACTING NORTHERN CONNECTICUT... At 1009 PM EDT, Doppler radar was tracking thunderstorms with heavy rain and frequent lightning along a line extending from near Union to Newington. Movement was east at 20 mph. Pea size hail and winds in excess of 30 mph will accompany these storms. Locations impacted include... Hartford, New Britain, Manchester, East Hartford, Southington, Glastonbury, Newington, Vernon, Wethersfield, Mansfield, Windham, Berlin, Rocky Hill, Willimantic, Plainville, Webster, Burrillville, Tolland, Uxbridge and Coventry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when these storms approach. Winds may be strong enough to produce minor damage, such as a few downed branches. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4162 7291 4202 7209 4207 7161 4166 7234 TIME...MOT...LOC 0209Z 260DEG 17KT 4199 7209 4168 7274 Nocera
Special weather statement, Jul 9, 10:48 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1048 PM EDT Fri Jul 9 2021 CTZ003-004-MAZ012-100330- Tolland CT-Windham CT-Southern Worcester MA- 1048 PM EDT Fri Jul 9 2021 ...STRONG THUNDERSTORM IN NORTHEAST CONNECTICUT... At 1046 PM EDT, Doppler radar was tracking a strong thunderstorm over Ashford, or 8 miles northeast of Mansfield, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will accompany this storm along with very heavy rain and minor poor drainage and urban flooding. Locations impacted include... Killingly, Webster, Dudley, Putnam, Thompson, Woodstock, Ashford, Pomfret, Eastford and Union. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4184 7218 4197 7220 4205 7181 4183 7180 TIME...MOT...LOC 0246Z 261DEG 12KT 4190 7215 Nocera
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:47 PM EDT | Special Weather Statement | BOX | Hampden | 58 min |
| Jul 9, 9:47 PM EDT | River Flood Warning | BOX | Worcester | 10 hr |
| Jul 9, 9:47 PM EDT | River Flood Warning | BOX | Worcester | 27 hr |
| Jul 10, 4:42 AM EDT | Rip Current Statement | BOX | Bristol, Dukes, Nantucket | 15 hr |
| Jul 10, 12:37 PM EDT | River Flood Warning | BOX | Middlesex, Norfolk | 24 hr |
| Jul 10, 12:11 AM EDT | Special Weather Statement | BOX | Kent | 49 min |
| Jul 9, 9:40 PM EDT | Areal Flood Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 33 hr |
| Jul 9, 10:11 PM EDT | Special Weather Statement | BOX | 49 min | |
| Jul 9, 10:57 PM EDT | Areal Flood Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 3 hr |
| Jul 9, 11:18 PM EDT | Special Weather Statement | BOX | 57 min |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.